Texas, 2021

Flash Flood in Texas, July 1, 2021

July 1, 2021 · NWS EPZ · 1 event in 1 county or zone

The first surge of monsoon moisture still lingered over the Borderland and a weak mid-level trough moved through the El Paso area on July 1st. Weak mid and upper level winds kept storms motion very slow and a strong thunderstorm developed over central El Paso and dropped up to 2 inches of rain in a short period of time which created flash flooding in and around McKelligon Canyon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

The first surge of monsoon moisture still lingered over the Borderland and a weak mid-level trough moved through the El Paso area on July 1st. Weak mid and upper level winds kept storms motion very slow and a strong thunderstorm developed over central El Paso and dropped up to 2 inches of rain in a short period of time which created flash flooding in and around McKelligon Canyon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 1, 1:42 PM MST, 2 hours 43 minutes earlier.

Area forecast discussion, Jul 1, 1:42 PM MST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
242 PM MDT Thu Jul 1 2021

.SYNOPSIS...
Upper high pressure centered over central Texas will move to over
New Mexico Friday and then to northern Arizona Saturday and
Sunday. This will turn the upper flow around to the north. Though
moisture will remain mostly unchanged, rain showers and
thunderstorms will become a bit more spotty. The trade off is that
the atmosphere will become more unstable; thus the risk of strong
to severe thunderstorms will increase across the Borderland for
the Fourth of July holiday weekend. Temperatures will warm a bit,
but remain below normal through the weekend.

&&

.DISCUSSION...
.SHORT TERM...Tonight and Friday...
Large upper high located over central TX and low level easterly
winds in place has given us a typical monsoon pattern across the
CWA.  After widespread 1-4" rains east of the Divide, dew points
remain very high with PW's around 1.5". Looking at satellite, still
have a disturbance south of the Big Bend the models have not handled
well as it was supposed to be up into our eastern zones today, but
there is what appears to be a stretching deformation zone across
eastern zones this afternoon.  There's scattered thunderstorms all
across the CWA, mainly generated initially off of the higher terrain
and moving north on the western side of the upper high.  With the
moisture in place and the threat for training storms over the higher
terrain, heavy rain and flash flooding remain a threat, so will be
extending the flash flood watch for the mountains through 06Z. There
doesn't appear to be much upper forcing overnight, but there has
been some isolated to scattered showers each night during this moist
period and just kept in some low pops areawide.  Overnight lows
again should be similar to last couple of nights which is mainly mid
60s to lower 70s.

For Friday, upper high will be moving into NM with moisture trapped
underneath it.  This usually leads to diurnal storms starting over
the mountains and then outflows spreading storms onto the lowlands.
Moisture will still be prevalent with dew points in the upper 50s to
mid 60s.  Not much shear so popcorn storms likely with locally heavy
rain the main threat. With high building over area even more, think
most areas will see some afternoon sun and highs will likely be the
warmest since late last week.  Still think a decent CU field
developing and deep moisture will limit mixing and went in between
guidance numbers, but closer to the cooler side which was the MAV.

&&

.LONG TERM...Friday night through Thursday...
Models have been consistent over the mid to long term with the
overall pattern. Upper high over southern Texas Panhandle will
drift over New Mexico Friday afternoon and the continuing up to
northern Arizona/southern Utah for the weekend. Typically moisture
would decrease some as our upper flow turns north, but in this
instance models still keeping PWs around 1.2 to 1.5 inches through
the weekend and into Tuesday. Still expect shower/thunderstorm
coverage will be a bit spottier than what we have seen. However,
the airmass will become more unstable. CAPE values of 500-1000
J/kg will become widespread over the weekend into Mon/Tue, with
isolated values around 1500 J/kg. Directional shear profile will
also be adequate so expect some storms over the next several days
to be strong with a few becoming severe. High PWs still could
cause flooding issues though not expected to be as widespread as
the past 3 days.

Both GFS/ECMWF show upper high strengthening over Arizona/Four
Corners area Wed/Thur and beginning to entrain drier continental
air. Thus by these two days, we may revert back to isolated
mountain thunderstorms and just slight chances over the lowlands.

&&

.AVIATION...18Z TAF CYCLE...
Mostly VFR conditions at TAF sites today, with the best chance for
temporary IFR due to TS at KTCS between 20-01Z. Skies generally
FEW-SCT060 SCT-BKN100, with CB over mountains and Mexican airspace
by 00Z. VCTS included at KELP/KLRU due to confidence of isolated
TS development with some greater cloud breaks this afternoon east.
Winds variable under 10KTS except near TS. Visibility should
remain unlimited except near thunderstorms.

&&

.FIRE WEATHER...
Moisture will persist over the region going into next week with
upper high moving into the Four Corners region this weekend.  This
will lead to daily thunderstorm chances with locally heavy rain the
main threat.  Temperatures will be warming back toward normal, but
will likely stay a few degrees below even into the middle of next
week.  Relative humidities will remain at or above 25% for the
coming days with good overnight recoveries.  Vent rates will be
limited with light winds throughout the atmosphere as upper high
builds over the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 71  90  69  90 /  30  40  50  40
Sierra Blanca           68  87  66  84 /  30  40  40  40
Las Cruces              68  88  65  89 /  30  40  50  40
Alamogordo              66  88  64  87 /  40  70  50  40
Cloudcroft              49  64  51  68 /  80  80  50  90
Truth or Consequences   66  88  65  88 /  30  60  50  40
Silver City             63  83  62  82 /  50  70  60  80
Deming                  67  89  65  90 /  30  40  50  30
Lordsburg               69  88  66  90 /  50  40  50  40
West El Paso Metro      70  91  69  91 /  30  40  50  40
Dell City               68  90  66  87 /  30  40  40  40
Fort Hancock            69  91  69  92 /  30  40  50  40
Loma Linda              66  82  66  82 /  30  40  40  50
Fabens                  69  90  69  91 /  30  40  40  30
Santa Teresa            68  88  67  88 /  30  40  50  30
White Sands HQ          68  87  68  87 /  30  40  50  50
Jornada Range           68  86  64  86 /  40  40  50  40
Hatch                   68  88  65  90 /  30  40  50  40
Columbus                69  87  66  88 /  30  40  50  30
Orogrande               66  89  66  87 /  30  50  40  40
Mayhill                 56  74  56  76 /  70  80  60  80
Mescalero               55  73  55  77 /  70  80  60  80
Timberon                52  72  55  74 /  60  80  50  80
Winston                 56  81  58  82 /  40  70  50  80
Hillsboro               62  85  62  85 /  40  50  50  70
Spaceport               65  86  63  87 /  30  40  50  40
Lake Roberts            57  83  56  84 /  60  70  50  80
Hurley                  58  85  62  85 /  50  60  50  70
Cliff                   64  89  62  88 /  60  70  50  50
Mule Creek              62  87  60  86 /  50  70  50  70
Faywood                 64  85  63  84 /  50  50  50  70
Animas                  67  89  65  90 /  40  40  50  30
Hachita                 68  88  65  89 /  30  40  50  30
Antelope Wells          65  87  64  87 /  40  40  50  40
Cloverdale              64  84  63  84 /  40  40  60  60

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch until midnight MDT tonight for NMZ402-403-408-
     414>416.

TX...None.
&&

26-Grzywacz/17-Hefner
Hazardous weather outlook, Jul 1, 10:01 AM MST, 6 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1101 AM MDT Thu Jul 1 2021

NMZ401>417-TXZ418>424-021800-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1101 AM MDT Thu Jul 1 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight
Isolated to widely scattered lowland thunderstorms are expected
again this afternoon and evening with scattered to numerous
coverage in the mountains. Locally heavy rainfall amounts are
possible, especially in the Sacramento Mountains and the Blacks
Range where over 2 inches of rain may occur and cause flash
flooding.  A Flash Flood Watch is in effect until 6 PM.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday
A daily chance for showers and thunderstorms will continue through
the period. The main threat will continue to be locally heavy rain
and flooding, although a day or two may have a threat for gusty
winds and small hail.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested again this afternoon and evening
to help monitor the flash flooding situation across the region.

26

The radar

The El Paso radar (KEPZ), 21 km away, was scanning. The volume nearest the first event began at 23:24 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, El Paso

When
July 1, 4:25 PM MST to 7:00 PM MST
Where
El Paso County, 3.88 mi NE of Smeltertown to 2.87 mi ENE of Smeltertown
Cause
Heavy Rain
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
31.825, -106.481

Gateway South near Fred Wilson became impassable with a car stranded in the flood waters. Ellerthorpe and US 54 was also closed due to flooding. The heavy rain created a rock slide that caused McKelligon Canyon Road to be blocked with 100 people stranded at an outdoor concert in the area. A video of a home with several inches of water causing damage inside was also obtained via social media in the same general area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972236.